Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 82, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2009, 4:40 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 4:40 PM CDT (21:40 UTC)
- Expired
- May 15, 2009, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:40 PM CDT | HAIL 0.75 | 4 Ne Lawrence, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 152140
SVREAX
KSC091-103-209-152215-
/O.NEW.KEAX.SV.W.0082.090515T2140Z-090515T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR EUDORA...OR 7 MILES EAST OF LAWRENCE...AND
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINWOOD AROUND 450 PM CDT.
DE SOTO AROUND 455 PM CDT.
BONNER SPRINGS AROUND 505 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLEARVIEW CITY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3912 9489 3891 9476 3886 9505 3897 9505
3898 9507 3896 9508 3895 9510 3896 9512
3896 9517 3899 9519 3902 9519
TIME...MOT...LOC 2140Z 258DEG 33KT 3893 9513
$$
212 follow-up statements
000
WWUS53 KEAX 152153
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT FRI MAY 15 2009
KSC091-103-209-152215-
/O.CON.KEAX.SV.W.0082.000000T0000Z-090515T2215Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-
453 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE
AND SOUTH CENTRAL LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 515
PM CDT...
AT 453 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR DE SOTO...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BONNER SPRINGS AROUND 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3902 9514 3906 9503 3912 9489 3891 9476
3886 9505 3897 9505 3898 9507 3896 9508
TIME...MOT...LOC 2153Z 258DEG 33KT 3895 9497
$$
21000
WWUS53 KEAX 152210
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT FRI MAY 15 2009
KSC091-103-209-152219-
/O.EXP.KEAX.SV.W.0082.000000T0000Z-090515T2215Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-
510 PM CDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTH CENTRAL
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS WILL EXPIRE AT 515 PM CDT...
AT 509 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HAIL TO THE
SIZE OF NICKELS WILL BE POSSIBLE THROUGH DOWNTOWN KANSAS CITY
THROUGH 530 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3902 9514 3906 9503 3912 9489 3891 9476
3886 9505 3897 9505 3898 9507 3896 9508
TIME...MOT...LOC 2209Z 258DEG 33KT 3898 9479
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:36 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 15, 2:36 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT FRI MAY 15 2009
.UPDATED AVIATION DISCUSSION...
.DISCUSSION...
.MESOSCALE DISCUSSION...
EARLY MORNING OUTLFOW BOUNDARY EXTENDS FM JUST SOUTH OF CHILLICOTHE
EAST TO NR MACON. THIS BOUNDARY INTERSECTS AN THUNDERSTORM OUTFLOW
BOUNDARY NR CHILLICOTHE WITH THE NEAR TERM TORNADO THREAT BEING AT
THE INTERSECTION OF THE TWO BOUNDARIES. THE INTERSECTION POINT WILL
TRANSLATE EAST EARLY THIS AFTN. SVR THREAT FM NR MCI TO NEAR CDJ IN
THE NR WILL MAINLY BE LARGE HAIL AND DAMAGING WINDS THREAT ALONG WITH
VERY HEAVY RAINFALL.
MAIN CONCERN IS THAT THE OUTFLOW BOUNDARY NR MKC WILL BECOME
STATIONARY NR THE I-70 CORRIDOR WITH ADDITIONAL THUNDERSTORM
DEVELOPMENT ALONG THIS BOUNDARY. IF THUNDERSTORMS CAN FORM ALONG THIS
BOUNDARY...ENHANCED LOW LEVEL SHEAR MAY BE SUFFICIENT TO PRODUCE
ISOLATED TORNADOES. OTHERWISE...SHEAR IS MARGINAL AT BEST FOR A
TORNADIC THREAT OUTSIDE OF ANY BOUNDARY. MODEST SFC-6KM SHEAR OF
30-40 KNOTS WILL EXIST ACR THE SRN ONE HALF OF THE
CWA WITH LOW LEVEL SHEAR WEAK. REGARDLESS...MODEST DEEP SHEAR ALONG
WITH SBCAPES FM 2500-3000 J/KG IS SUFFICIENT FOR SVR TSTM DEVELOPMENT
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. FLASH
FLOODING WILL ALSO CONTINUE THIS AFTN MAINLY BETWEEN THE I-70 AND
ROUTE 36 CORRIDOR.
FOR LATE THIS AFTN...A PREFRONTAL TROUGH WAS NOTED IN SERN NEBRASKA
WITH A COLD FRONT CLOSELY ON ITS HEELS. THE FRONT WILL OVERTAKE THE
PREFRONTAL TROUGH/CDFRONT WILL ENTER NWRN MO THIS AFTN. THE FRONT
WILL INITIALLY ENCOUNTER A STABLE AIR MASS IN EXTREME NWRN MO WITH THE
SVR WX THREAT MINIMAL. BY 7 PM...THE FRONT WILL INTERSECT THE ONGOING
CONVECTION NEAR THE I-70 CORRIDOR WITH THE CONVECTION ORGANIZING
INTO A SERN MVG SQUALL LINE. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS. HOWEVER...THE INTERSECTION OF THE OUTFLOW BOUNDARY
AND CDFNT MAY PROVIDE FOR A THREAT OF TORNADIC DEVELOPMENT THIS
EVENING...ALONG AND SOUTH OF INTERSTATE 70. IN ADDITION...THE HEAVY
RAINFALL THREAT WILL LIKELY SHIFT TO THE SOUTH OF INTERSTATE 70 THIS
EVENING.
THE CONVECTIVE THREAT WILL END THIS EVENING AS THE FRONT CLEARS THE CWA.
DB
&&
.PREV DISCUSSION... /ISSUED 714 AM CDT FRI MAY 15 2009/
..UPDATED FOR AVIATION...
DISCUSSION...
/303 AM CDT FRI MAY 15 2009/
MANY UNCERTAINTIES IN THE FIRST FEW PERIODS OF THE FCST ALL
IMPACTING THE POTENTIAL FOR CONVECTIVE REDEVELOPMENT TODAY. IN THE
VERY SHORT TERM...ISENTROPIC LIFT SPREAD ACROSS THE 300-305K THETA-E
SFCS CONTINUES TO DEVELOP BANDS OF NOCTURNAL ELEVATED CONVECTION
ALONG AN AXIS FROM EMPORIA NORTHEAST THROUGH KANSAS CITY AND FURTHER
NE TOWARDS DAVENPORT. MODELS HAVE STRUGGLED A BIT RESOLVING THIS
ELEVATED CONVECTION...HOWEVER...CONTINUED ACCAS REDEVELOPMENT ACROSS
CENTRAL AND EASTERN KANSAS WOULD SUPPORT MORE WIDESPREAD DEVELOPMENT
TO CONTINUE THROUGH DAYBREAK WITH THE DEVELOPMENT OF AN MCS POSSIBLE.
WITH UPWARDS OF 1000 J/KG MUCAPE AND INCREASING MID-LVL LAPSE
RATES...CANNOT RULE OUT A STRONG TO SVR STORM OVER NORTHERN MISSOURI
THROUGH DAYBREAK. LARGE HAIL APPEARS THE PRIMARY THREAT.
WHAT THIS CONVECTION DOES THOUGH...IS THROW A BIT OF A KNOT INTO THE
SYSTEM AS FAR AS REDEVELOPMENT OF SFC BASED CONVECTION THIS AFTN.
AS PREVIOUS FCSTER MENTIONED...THE DEVELOPMENT AND PLACING OF A SFC
WARM FRONT WILL BE KEY TO THE DEGREE OF INSTABILITY AND POTENTIAL AREA
OF IMPACT THIS AFTN. BY 12Z...MODEL GUIDANCE SUGGESTS THE
DEVELOPMENT OF A WARM FRONT ALONG BETWEEN THE HWY 36 AND I-70
CORRIDOR. CURRENT THINKING IS THAT AS LLJ CONTINUES TO INCREASE AND
VEER TOWARDS DAYBREAK...LIFT IN THE LEFT EXIT REGION OF THE LLJ MAY
BE ENOUGH TO SUSTAIN ADDITIONAL ELEVATED CONVECTION THROUGHOUT A
GOOD CHUNK OF THE MORNING HOURS NORTH OF THIS BOUNDARY. SHOULD THIS
IDEA PAN OUT...THE SFC WARM FRONT WHICH IS SUGGESTED TO LIFT
NORTHWARD UP TO OR NORTH OF THE IOWA BORDER BY EARLY AFTN...MAY STAY
FURTHER SOUTH AS CLOUD COVER AND RAIN MAY REINFORCE THE BOUNDARY.
THIS MAY HAVE AN IMPACT ON AMOUNT OF DESTABILIZATION THAT WE
EXPERIENCE.
NEVERTHELESS...FEEL THAT AS SFC WARM FRONT AND WARM SECTOR TRIES TO
LIFT NORTHWARD EARLY IN THE AFTN AND THE MOST WIDESPREAD ELEVATED
CONVECTION BEGINS TO EXIT TO THE NE...LINGERING CONVECTION ACROSS NE
KANSAS AND NORTHERN MO MAY BE REINVIGORATED AS CONTINUAL
DESTABILIZATION OCCURS IN THE WARM SECTOR AND LEAD VORT MAX CURRENTLY
LIFTING OUT OF THE 4 CORNERS REACHES THE CWA. THIS MAY OCCUR AS EARLY
AT 18-20Z AS A SFC COLD FRONT WELL NORTHWARD IN THE DAKOTA ATTM
REACHES NW MO. WHILE ONLY LIMITED SUNSHINE MAY BE EXPERIENCED
TODAY...INSTABILITY PLOTS SUGGEST UPWARDS OF 2000-2500 J/KG CAPE IN
THE WARM SECTOR BY MID-AFTN /ESPECIALLY ACROSS EXTREME EASTERN KS AND
WESTERN MO/. MODEST SHEAR SOME 35-45 KNOTS WOULD SUPPORT THE
POTENTIAL FOR ROTATING MID-LVL STORMS CAPABLE OF LARGE HAIL. POINT
SOUNDINGS SUGGEST A NEARLY UNIDIRECTIONAL SHEAR PROFILE...SUGGESTING
THE DEVELOPMENT OF LINE SEGMENT CLUSTERS. 0-1KM SHEAR REMAINS
MARGINAL...HOWEVER COULD NOT RULE OUT AN ISOLATED TORNADO ESPECIALLY
IN DISCRETE STORMS DEPENDING ON LOCALIZED HELICITY ENHANCEMENT DUE TO
REMNANT OUTFLOW BOUNDARIES FROM MORNING CONVECTION. IN
ADDITION...SHOULD SFC LOW TRY TO DEVELOP OVER NE KANSAS AS SUGGESTED
BY 00Z GFS...SFC WINDS IN THE WARM SECTOR MAY BE ALLOWED TO BACK MORE
THAN CURRENTLY THOUGHT.
MANY OF THESE DETAILS MAY HAVE TO WAIT TO BE RESOLVED UNTIL THE
PICTURE CLEARS LATER THIS MORNING. TEMPERATURES WILL REMAIN TRICKY
TODAY...WERE ON TRACK TO SEE A RATHER WARM START TO THE
DAY...THEREFORE AS WARM SECTOR LIFTS NORTHWARD /RIGHT NOW FOCUSING THE
AREA SOUTH OF HWY 36/...LOW 80S SEEM PLAUSIBLE IN THIS AREA. WILL
HOLD AREAS OF EXTREME NORTHERN MISSOURI COOLER...AS POTENTIAL FOR A
RAIN COOLED AIRMASS LINGERING NORTH OF THE WARM FRONT EXISTS.
WILL MAINTAIN CURRENT FFA...PWATS WILL RUN EXCESSIVELY HIGH
THROUGHOUT THE NEXT 24 HOURS...WITH ELEVATED CONVECTION ONLY
DEGRADING ALREADY LOW 1-3 HR FFG IN THE WATCH AREA. CONVECTION THIS
AFTERNOON WILL BE ON A ENE HEADING AOA 20-25 KNOTS...WHICH MAY BE
SLOW ENOUGH TO CREATE FLASH FLOODING GIVEN THE ANTECEDENT CONDITIONS.
AS THE COLD FRONT SURGES SE LATE THIS AFTN...A BROKEN LINE OF STORMS
SHOULD PUSH SE AND OUT OF THE CWA IN THE EVENING HOURS...WITH MUCH
DRIER AIR FILTERING SE. THE FRONT IS EXPECTED TO BE NEAR OR JUST OUT
OF THE CWA BY 03Z.
WEEKEND CONDITIONS LOOK ABSOLUTELY BEAUTIFUL AS COOLER AND DRIER
CANADIAN AIR FILTERS SOUTHWARD. TEMPERATURES ARE EXPECTED TO REMAIN
IN THE 60S TO LOWER 70S. ONLY COSMETIC CHANGES MADE PAST SUNDAY AS
DRY MID-LVL RIDGING LOOKS TO ESTABLISH A QUIET STRETCH OF WEATHER
IN THE HEARTLAND.
31
&&
.AVIATION...
FOR THE 18Z TAFS...CONVECTIVE THREAT WILL CONTINUE THROUGH
02Z...UNTIL A CDFNT MOVES THROUGH BTWN 00Z-02Z. CONVECTION IS BEING
GENERATED BY WARM AND MOIST AIR FLOW OVER AN OUTFLOW BOUNDARY NR
KMKC. THE CONVECTION WILL BE MAINLY CONFINED TO THE KC METRO
TERMINALS THIS AFTN AS THE BOUNDARY WILL BECOME STATIONARY. THE KSTJ
CONVECTION WILL BE WEAKER AND CONSIDERABLY MORE SCT. OTHERWISE...A
BRIEF PERIOD OF MVFR CIGS ARE PSBL THIS EVENING AFT FROPA WITH A FEW
SHOWERS ALSO PSBL. WINDS WILL SHIFT TO THE NW EARLY THIS EVENING WITH
WINDS INCREASING AFT 03Z.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR MOZ008-MOZ016-MOZ017-
MOZ023-MOZ024-MOZ030-MOZ031.
FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR MOZ003-MOZ004-MOZ005-
MOZ006-MOZ007-MOZ013-MOZ014-MOZ015-MOZ021-MOZ022.
KS...NONE.Hazardous weather outlook, May 15, 12:50 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT FRI MAY 15 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1250 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE ACROSS EXTREME NORTHEASTERN KANSAS AND NORTHERN MISSOURI THIS AFTERNOON ALONG AND NORTH OF A STATIONARY FRONT STRETCHING FROM JUST NORTH OF KANSAS CITY TO SOUTH OF CHILLICOTHE TO MACON. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY OF THE WARM FRONT THROUGH THIS AFTERNOON...MAINLY BETWEEN INTERSTATE 70 AND ROUTE 36. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH ISOLATED TORNADOES POSSIBLE. BY LATE THIS AFTERNOON...A COLD FRONT WILL ENTER NORTHWESTERN MISSOURI WITH THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE FRONT IS EXPECTED TO REACH THE INTERSTATE 35 CORRIDOR BY 6 PM. THE PRIMARY SEVERE WEATHER THREAT WITH THE THUNDERSTORMS ALONG THE FRONT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES WILL STILL BE POSSIBLE ALONG THE FRONTAL BOUNDARIES LATE THIS AFTERNOON AND EARLY THIS EVENING. BY LATE THIS EVENING THE FRONT WILL MOVE A MOUND CITY KANSAS TO WARRENSBURG TO BOONVILLE LINE WITH THE THUNDERSTORMS ALONG THE COLD FRONT LIKELY EVOLVING A SQUALL LINE. THE SEVERE THREAT WITH THE SQUALL LINE WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO EXIT THE OUTLOOK AREA BY MIDNIGHT. IN ADDITION TO THE THREAT OF SEVERE WEATHER...REPETITIVE ROUNDS OF THUNDERSTORMS MAY LEAD TO THE POTENTIAL OF FLASH FLOODING AND RIVER FLOODING...ESPECIALLY FOR AREAS IN NORTHERN MISSOURI WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DB
In the hours before
Special weather statement, May 15, 3:57 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT FRI MAY 15 2009
MOZ025-032-033-040-152130-
CHARITON-HOWARD-MACON-RANDOLPH-
357 PM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN CHARITON...NORTHERN
HOWARD...RANDOLPH AND SOUTHERN MACON COUNTIES UNTIL 430 PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF MARCELINE TO 7 MILES NORTHEAST OF SALISBURY TO SALISBURY TO 8
MILES SOUTH OF KEYTESVILLE...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
HUNTSVILLE AROUND 420 PM CDT.
CAIRO AROUND 425 PM CDT.
MOBERLY AROUND 430 PM CDT.
THE TOWNS OF PRAIRIE HILL...WIEN...DALTON...CLIFTON HILL...
JACKSONVILLE AND EXCELLO ARE ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3939 9240 3927 9266 3928 9296 3930 9296
3931 9298 3932 9306 3940 9303 3942 9290
3951 9285 3966 9291 3972 9248 3953 9238
21Special weather statement, May 15, 4:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT FRI MAY 15 2009
KSZ103>105-MOZ028-152145-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
416 PM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JOHNSON...SOUTHERN
LEAVENWORTH...SOUTHERN PLATTE AND WESTERN WYANDOTTE COUNTIES UNTIL
445 PM CDT...
AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCLOUTH TO
CARBONDALE...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
TONGANOXIE AROUND 430 PM CDT.
BASEHOR AND LANSING AROUND 440 PM CDT.
LINWOOD...BONNER SPRINGS...DE SOTO AND EDWARDSVILLE AROUND 445 PM
CDT.
THE TOWNS OF JARBALO...RENO...FAIRMOUNT...PIPER...WOLCOTT...
WALDRON...MAYWOOD AND POMEROY ARE ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3921 9518 3927 9491 3927 9467 3906 9481
3890 9505 3898 9506 3898 9507 3895 9510
3896 9512 3896 9514 3897 9518 3907 9519
21Special weather statement, May 15, 4:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 421 PM CDT FRI MAY 15 2009 MOZ031-039-152145- CARROLL-SALINE- 421 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR SALINE AND SOUTHEASTERN CARROLL COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MALTA BEND TO BLACKBURN...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... MARSHALL AROUND 445 PM CDT. THE TOWNS OF MOUNT LEONARD AND WAKENDA ARE ALSO IN THE PATH OF THESE STORMS. LAT...LON 3928 9303 3900 9323 3910 9348 3934 9338 21
Local storm report, May 15, 4:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD TRENTON 40.08N 93.60W
05/15/2009 GRUNDY MO TRAINED SPOTTER
TRENTON AIRPORT IS FLOODED WITH WATER COMPLETELY COVERING
THE RUNWAYS. AMOUNT OF STANDING WATER IS UNKNOWN.
&&
ACHLocal storm report, May 15, 4:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL CAIRO 39.51N 92.44W
05/15/2009 E1.00 INCH RANDOLPH MO BROADCAST MEDIA
&&
ACHSpecial weather statement, May 15, 4:36 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT FRI MAY 15 2009
MOZ038-039-152200-
LAFAYETTE-SALINE-
436 PM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LAFAYETTE AND
SOUTHWESTERN SALINE COUNTIES UNTIL 500 PM CDT...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAVERLY TO ALMA...
MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
SWEET SPRINGS AND MALTA BEND AROUND 455 PM CDT.
THE TOWNS OF AULLVILLE...GRAND PASS...EMMA AND MOUNT LEONARD ARE ALSO
IN THE PATH OF THESE STORMS.
LAT...LON 3904 9321 3893 9328 3893 9333 3902 9368
3912 9361 3922 9356 3922 9352 3923 9350
3924 9350 3920 9318
21The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 31 min |
| May 15, 11:45 AM CDT | Special Weather Statement | EAX | Doniphan | 30 min |
| May 15, 11:54 AM CDT | Special Weather Statement | EAX | Atchison | 36 min |
| May 15, 12:15 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 30 min |
| May 15, 12:16 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 3 hr |
| May 15, 12:43 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 32 min |
| May 15, 1:02 PM CDT | Flash Flood Warning | EAX | Atchison, Leavenworth | 4 hr |
| May 15, 2:55 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 3 hr |
| May 15, 3:12 PM CDT | Special Weather Statement | EAX | Leavenworth | 33 min |
| May 15, 3:41 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 37 hr |
| May 15, 3:47 PM CDT | Special Weather Statement | EAX | Leavenworth | 28 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | EAX | Leavenworth, Wyandotte | 6 hr |
| May 15, 4:16 PM CDT | Special Weather Statement | EAX | Leavenworth | 29 min |
| May 15, 4:55 PM CDT | Flash Flood Warning | EAX | Atchison, Leavenworth | 5 hr |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 32 min |
| May 15, 5:43 PM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| May 15, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 29 min |
| May 15, 6:03 PM CDT | Areal Flood Warning | EAX | Atchison | 6 hr |
| May 15, 6:59 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.